Wyoming, 2023

High Wind in Wyoming, February 3 to 4, 2023

February 3 to 4, 2023 · NWS CYS · 5 events in 5 counties and zones

Another strong wind event reported 3-4 February 2023 in the wind prone areas of southeast Wyoming.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Another strong wind event reported 3-4 February 2023 in the wind prone areas of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 3, 4:10 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 3, 4:10 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
410 PM MST Fri Feb 3 2023

.SHORT TERM...(This evening through Sunday)
Issued at 253 PM MST Fri Feb 3 2023

Expired the High Wind Warnings that were in place through early this
afternoon as gradients have weakened and winds have come down a bit.
Both the Arlington/Elk Mountain area and Bordeaux continue to gust
in the 50s, so issued a Special Weather Statement in the interim to
cover gusts up to 55 MPH as winds will likely stayed elevated until
the next Warning starts.

Upgraded the High Wind Watches that are in place late tonight
through Saturday night to Warnings. This event looks like a better
set-up than the previous one, therefore, Warnings were warranted.
Winds will pick back up later tonight as MSLP gradients along and
west of the Laramie Range begin to steepen once again. Winds
aloft for the duration of this event are a little stronger in the
50 to 60 kt range with great subsidence. Even debated putting
central Laramie County in a Watch as there are 50 kt winds aloft
with good subsidence and a decent mountain wave signature. Some
Hi-Res guidance even showed 40 to 45 kt gusts in Cheyenne. Decided
to hold off with a Watch at this time as lapse rates were not
great and would like to see stronger winds aloft. Later shifts
will have to keep an eye this. Winds will finally ease Sunday
morning as a fleeting shallow upper-level ridge allows the steep
gradients to dissipate. Although high winds are not expected
during the day Sunday, it will likely still be breezy across the
western half of the CWA.

Conditions look dry through the weekend with a return to near
seasonable temperatures. A shortwave Saturday will drop temperatures
a few degrees below Friday's highs as cooler 700 mb temperatures
move in as well as some extra cloud cover. 700 mb temperatures under
the ridge on Sunday will allow for slightly warmer surface
temperatures on Sunday. Overall, highs over the weekend will range
from the low to mid 40s east of the Laramie Range and 30s to low
40s for the west.

.LONG TERM...(Saturday night through Friday)
Issued at 253 PM MST Fri Feb 3 2023

Main focus in the extended forecast centers on the upcoming snow by
the beginning of the work week, and an additional system bringing
the chance for some snowfall across the CWA by mid to late week.

Models are in fairly good agreement with a long wave trough pushing
eastward across the Intermountain West, giving us decent lift across
the CWA Sunday night into Monday. All in all, not much moisture
associated with this system as much of the moisture advection is
effectively cut off for areas east of I-25. With that being said,
chances remain better for measurable snowfall across the higher
terrains/mountain zones where upslope flow and much better snow
ratios will likely play a role. With current QPF and snow ratios,
seeing the Sierra Madres increase in 24 hour snow totals and will
need to think about possible headlines in the next day or so.
Unfortunately, there are some concerns with the model temperatures
being a bit too warm on Monday with the northerly flow digging
southward into the Four Corners behind the frontal boundary,
bringing much colder temperatures from the north. As a result, went
ahead and dropped daytime highs a degrees or two from the NBM.

Looking forward into the week ahead, a decent amount of uncertainty
exists in the forecast with the GFS and Euro having differences in
possible outcomes once the frontal boundary clears the CWA and we
transition towards a brief upper level ridge on Tuesday. At the time
of the forecast, the GFS has the upper level ridging on Tuesday
transitioning towards zonal flow from the Intermountain West through
to the Midwest by midweek. On the other hand, the Euro has a long
wave trough developing much sooner and digging from the western
seaboard through to the Four Corners, creating a bit more impacts
across the CWA on Wednesday. For the time being, went with the GFS
solutions with mostly mountain snow expected and slightly warmer
temperatures due to the westerly components to the flow. However,
will need to monitor into next week for any changes to the forecast
if the Euro becomes more favorable. Thursday onward, both models
come into better agreement with the GFS having an upper level trough
developing on the far eastern edge of southeastern Wyoming and
decently matching up with overall flow projected by the Euro.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 407 PM MST Fri Feb 3 2023

VFR conditions expected to persist through the 00Z TAF period.
High clouds near 25 kft will continue to move east across
southeast Wyoming and the Nebraska panhandle. The primary concern
will be the gusty winds 25 to 35 knots, the strongest winds will
likely be tomorrow between 15Z and 02Z. Decided to keep LLWS in
the forecast at KBFF, KCDR, and KAIA until 15 to 18Z.

&&

.FIRE WEATHER...
Issued at 253 PM MST Fri Feb 3 2023

Elevated winds in southeast Wyoming today with strong winds still
expected in the wind prone areas of southeast Wyoming. High Wind
Warnings remain in effect for the wind prone areas. Still have a
stalled out front laying across western Nebraska into northeast
Wyoming this morning...that is increasing pressure gradients
across southeast Wyoming. Westerly downsloping winds off the
Laramie Range is creating very poor overnight humidity recoveries.
But since we do have a substantial snowpack in place...fire
weather concerns are minimal. Windy conditions continue through
the weekend. Warmer temperatures will begin to erode the
snowpack...but again fire weather concerns will be minimal. Next
chance for snow looks to be Monday when our next cold front moves
into the area from the west.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 2 AM to 11 PM MST Saturday for WYZ106-116-
     117.

     High Wind Warning from 11 PM this evening to 11 PM MST Saturday
     for WYZ110.

NE...None.
&&

SHORT TERM...SF
LONG TERM...MRD
AVIATION...LK
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 3, 2:10 PM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
210 PM MST Fri Feb 3 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-042115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
210 PM MST Fri Feb 3 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-042115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
210 PM MST Fri Feb 3 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds expected for the southeast Wyoming wind prone areas.
Please refer to the High Wind Warnings currently in effect.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High winds look likely through the weekend for the wind prone
areas.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 3, 2:02 PM MST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
202 PM MST Fri Feb 3 2023

WYZ110-040600-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
202 PM MST Fri Feb 3 2023

...STRONG WINDS ALONG INTERSTATE 80 NEAR ARLINGTON THROUGH TONIGHT...

Travelers on Interstate 80 between mile markers 240 and 290 can
expect sustained west to southwest winds of 30 to 40 MPH with
gusts to 55 MPH through late tonight. If traveling along
Interstate 80 around Arlington, be prepared for sudden strong wind
gusts, especially light weight and high profile vehicles
including campers and tractor trailers.

WYZ106-040600-
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
202 PM MST Fri Feb 3 2023

...STRONG WINDS ALONG INTERSTATE 25 NEAR BORDEAUX THROUGH TONIGHT...

Travelers on Interstate 25 between mile markers 47 and 80 can
expect sustained west winds of 30 to 40 MPH with gusts to 55 MPH
through early afternoon. If traveling along Interstate 25 around
Bordeaux, be prepared for sudden strong wind gusts, especially
light weight and high profile vehicles including campers and
tractor trailers.

WYZ116-117-040600-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
202 PM MST Fri Feb 3 2023

...STRONG WINDS ALONG INTERSTATE 80 NEAR BUFORD AND THE SUMMIT
THROUGH TONIGHT...

Travelers on Interstate 80 between mile markers 320 and 340 can
expect sustained west to southwest winds of 30 to 35 MPH with
gusts to 50 MPH through late tonight. If traveling along
Interstate 80 around Buford and the Summit, be prepared for sudden
strong wind gusts, especially light weight and high profile
vehicles including campers and tractor trailers.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 3, 6:40 PM MST to February 4, 7:26 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site Bordeaux on Interstate 25 reported strong wind gusts.

High Wind, North Snowy Range Foothills

When
February 3, 6:50 PM MST to February 4, 8:20 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site Cooper Cove on Interstate 80 reported peak wind gust. Numerous other WYDOT sites reported wind gusts in excess of 58 mph during this time.

High Wind, South Laramie Range Foothills

When
February 4, 12:31 PM MST to 2:40 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Mesonet site UP226 EMKAY reported peak wind gust. WYDOT site Wyo Hill along Interstate 25 also reported wind gusts of 60 mph as well.

High Wind, South Laramie Range

When
February 4, 12:39 PM MST to 12:58 PM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT site Buford East reported peak wind gust. Two UPR sites hit gusts of 58 mph during this time as well.

High Wind, Central Laramie County

When
February 4, 1:24 PM MST to 5:24 PM MST
Where
Central Laramie County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport ASOS as well as WYDOT site Bear Creek on Interstate 25 north of Cheyenne reported peak wind gusts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068649, 1068650, 1068652, 1068651, 1068653.